NSW Health is warning of the potential dangers of synthetic hallucinogenic recreational drug 25C-NBOMe after several people were transported to hospital in Sydney last week.
NSW Poisons Information Centre Medical Director Dr Darren Roberts said 25C-NBOMe is being misrepresented as MDMA powder in Sydney and causing rapid and severe adverse effects among people who have taken it. The powder also contained 4-fluoroamphetamine, a stimulant drug with similar effects to MDMA.
“This NBOMe group of drugs is more toxic and can cause more severe adverse reactions than other hallucinogenic drugs, such as LSD. The hallucinations and stimulant effects of 25C-NBOMe can make people lose a sense of reality, making them prone to violence, accidents and injury. Using 25C-NBOMe with other drugs, such as stimulants increases the risk of harm,” Dr Roberts said.
“These drugs are potent so even a small amount is associated with a risk of overdose and there have been multiple reports of deaths from overdose and accidents in Australia over the past decade.”
If you or your friends have taken MDMA or a hallucinogenic drug and are experiencing unexpected symptoms, call Triple Zero (‘000’) immediately or seek urgent medical attention.
Anyone who has concerns about adverse effects from drugs should contact the NSW Poisons Information Centre on 13 11 26, at any time 24/7.
For support and information on drug and alcohol problems, contact the Alcohol and Drug Information Service (ADIS) on 1800 250 015. ADIS is a 24/7 service offering confidential and anonymous telephone counselling and information.